Lopinavir-Ritonavir Treatment Tied to Adrenal Dysfunction
In utero LR exposure increases risk of transient adrenal dysfunction with postnatal LR treatment
TUESDAY, July 5 (HealthDay News) -- Postnatal treatment with lopinavir-ritonavir (LR) for newborn children of HIV-1 infected mothers who were exposed to LR in utero have an increased risk of transient adrenal dysfunction, according to a study published in the July 6 issue of the Journal of the American Medical Association.
Albane Simon, M.D., from Hôpital Necker-Enfants Malades in Paris, and colleagues compared adrenal function in HIV-1 infected newborns treated with LR postnatally with that of a control group treated with standard zidovudine. Data were collected and analyzed from the national screening for congenital adrenal hyperplasia and the French Perinatal Cohort. The main outcomes included plasma 17-hydroxyprogesterone (17OHP) and dehydroepiandrosterone-sulfate (DHEA-S) concentrations measured during the first week of treatment, and biological and clinical symptoms indicative of adrenal deficiency.
The investigators found that 14 percent of the uninfected newborns who received LR at birth had elevated 17OHP levels greater than 16.5 ng/mL on days one to six compared to 0 percent of the controls. The median 17OHP concentration was significantly higher for the 42 term LR-treated newborns than the 93 term controls (9.9 and 3.7 ng/mL, respectively). The difference in median 17OHP levels between treated and control newborns was significantly higher in newborns exposed to LR in utero, compared to those not exposed in utero. The median DHEA-S concentration was significantly higher for 18 term LR-treated newborns compared to 17 term controls (9,242 and 484 ng/mL, respectively). Term-treated newborns were asymptomatic, but three premature treated newborns developed life-threatening symptoms which resolved following completion of LR treatment.
"Among newborn children of HIV-1-infected mothers exposed in utero to LR, postnatal treatment with an LR-based regimen, compared with a zidovudine-based regimen, was associated with transient adrenal dysfunction," the authors write.
Several of the study authors disclosed financial ties to the pharmaceutical industry.